Alert archive / Ohio / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 91, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Jul 10, 2020, 12:39 PM EDT for Lucas County, Wood County, Ohio. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2020, 12:39 PM EDT (16:39 UTC)
- Expired
- Jul 10, 2020, 1:45 PM EDT
- In force
- 66 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Lucas County, OH, Wood County, OH
The radar
The Detroit radar (KDTX), 121 km from the middle of the area, began a volume at 16:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 1:10 PM EDT | TSTM WND DMG | 5 Nw Wayne, OH | TREES DOWN. TIME ESTIMATED VIA RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 4.7 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1052 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1048 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted.
199
WUUS51 KCLE 101639
SVRCLE
OHC095-173-101745-
/O.NEW.KCLE.SV.W.0091.200710T1639Z-200710T1745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
1239 PM EDT Fri Jul 10 2020
The National Weather Service in Cleveland has issued a
* Severe Thunderstorm Warning for...
Wood County in northwestern Ohio...
Lucas County in northwestern Ohio...
* Until 145 PM EDT.
* At 1239 PM EDT, severe thunderstorms were located along a line
extending from near Ottawa Lake to near Whitehouse to near Deshler,
moving northeast at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
* Locations impacted include...
Toledo, Bowling Green, Fostoria, Swanton, Perrysburg, Oregon,
Sylvania, Rossford, Waterville, Northwood, Whitehouse, North
Baltimore, Holland, Weston, Maumee, Ottawa Hills, Walbridge,
Pemberville, Millbury and Haskins.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4172 8388 4173 8346 4173 8345 4172 8347
4170 8346 4169 8343 4169 8335 4171 8334
4162 8313 4162 8342 4117 8342 4117 8388
TIME...MOT...LOC 1639Z 236DEG 30KT 4173 8378 4156 8376 4124 8385
HAIL...0.75IN
WIND...60MPH
$$
Clark2 follow-up statements
165
WWUS51 KCLE 101714
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
114 PM EDT Fri Jul 10 2020
OHC095-173-101745-
/O.CON.KCLE.SV.W.0091.000000T0000Z-200710T1745Z/
Wood OH-Lucas OH-
114 PM EDT Fri Jul 10 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM EDT
FOR WOOD AND LUCAS COUNTIES...
At 114 PM EDT, severe thunderstorms were located along a line
extending from Toledo to 7 miles west of Woodville to 7 miles
northwest of Fostoria, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
Locations impacted include...
Toledo, Bowling Green, Fostoria, Perrysburg, Oregon, Sylvania,
Rossford, Waterville, Northwood, Whitehouse, North Baltimore,
Holland, Weston, Maumee, Ottawa Hills, Walbridge, Pemberville,
Millbury, Haskins and Luckey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4172 8381 4173 8345 4172 8347 4170 8346
4169 8343 4169 8335 4171 8334 4162 8313
4162 8342 4117 8342 4117 8382
TIME...MOT...LOC 1714Z 210DEG 21KT 4167 8360 4146 8351 4123 8352
HAIL...0.75IN
WIND...60MPH
$$
Clark859
WWUS51 KCLE 101744
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
144 PM EDT Fri Jul 10 2020
OHC095-173-101754-
/O.EXP.KCLE.SV.W.0091.000000T0000Z-200710T1745Z/
Wood OH-Lucas OH-
144 PM EDT Fri Jul 10 2020
...THE SEVERE THUNDERSTORM WARNING FOR WOOD AND LUCAS COUNTIES WILL
EXPIRE AT 145 PM EDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with these thunderstorms.
LAT...LON 4172 8381 4173 8345 4172 8347 4170 8346
4169 8343 4169 8335 4171 8334 4162 8313
4162 8342 4117 8342 4117 8382
TIME...MOT...LOC 1744Z 236DEG 30KT 4180 8333 4159 8324 4137 8325
$$
ClarkWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 9:54 AM EDT, 2 hours 45 minutes earlier.
Area forecast discussion, Jul 10, 9:54 AM EDT, 2 hours 45 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 954 AM EDT Fri Jul 10 2020 .SYNOPSIS... A shortwave trough will move east across Michigan today and cross Lake Erie tonight. A cold front will push through late tonight ushering in a cooler and less humid airmass for the weekend. Additional but weaker shortwave troughs will cross the area again on Sunday and Monday as the pattern remains active. && .NEAR TERM /THROUGH SATURDAY/... Latest radar imagery shows convection over Indiana moving east into western Ohio. Another cell developed over Lucas county as well. Radar from Fort Wayne and visible satellite shows outflow boundaries pushing east and this will be a focus for further development of convection in the next few hours over the western portions of the forecast area. Latest SPC guidance has been been upgraded to a marginal risk for severe thunderstorms over the western half of the forecast area for today. This was expected as threat continued to increase with the approaching cold front and upper level support. Main threat will be strong damaging winds with pretty good downburst potential. Excessive rainfall threat is also expected as well from the thunderstorms. Latest precipitable water imagery derived from satellite shows values around 1.7" across the forecast area at this time. Areas to the east will eventually start to see the convection develop as lake breeze develops and initiation from localized lifting mechanisms takes place. Temperatures across the area are warming rapidly. Currently watching temperature here at Cleveland Hopkins Airport rise about 2 to 3 degrees per hour. We are currently at 88 degrees with a dewpoint of 70. Similar trends are being reported across the area. Expecting another hot one today but active convection may reduce heating duration this afternoon. Previous Discussion... Focus for today is the progress of a shortwave trough as it moves east across Michigan. Its eastward progress has slowed overnight as a frontal wave developed, putting the best estimate for its arrival around late morning to noon in our western most counties. In the meantime...expect mostly clear skies for the first part of the day which will drive temperatures back up into the 90s. Looking at rapid diurnal heating coinciding with afternoon height falls which will destabilize the region. MLCAPE values likely in the 1000-1500+J/kg range this afternoon with PWATs increasing with low level flow to around 1.8". This will set the stage for diurnally driven pulse storm development ahead of the approaching surface front. Looking at conditional/marginal severe potential this afternoon as shear values increase to around 15 to 20 knots. Though weak, this combined with sufficient instability could produce some localized downburst along with locally heavy rainfall. Lake breeze east of Vermilion will be the lifting mechanism for another area of storm development ahead of the main line. Moisture pooling with main line will push PWATs to around 2" and warm cloud depths near 13k feet will support heavy rainfall. Shear values are modest but the timing of 17-24Z will provide peak boundary layer heating and destabilization which when combined with low level convergence and upper level support should strengthen the line as it moves east. Recent hot spell has dried out much of the area so streams and creeks should be handle the heavy rain for the most part, however can't rule out localized flash flooding given the likely intensity of the rainfall and possibility of cell training. This evening the cold front will push east of the area with the shortwave trekking into Ontario. With cooler heights aloft and lingering low and mid level moisture expect to see a fair amount of clouds behind the front and ongoing development of showers through the overnight. The drier air will gradually erode the clouds from the west by Saturday, however the flow feeding in from the lakes will continue rain/thunderstorm chances in the east. Temperatures will return to normal low/mid 80s for Saturday. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... Multiple upper-level shortwave troughs will make their way across the region through the short term period, resulting in several chances for much needed showers and thunderstorms along with near normal temperatures. The first of the upper-level troughs will make its way through on Sunday, with the best chance for showers and thunderstorms during the daytime hours on Sunday. The second upper- level trough will be quickly moving southeast across the area on Monday evening/night with slightly less moisture than Sunday's system. However, there will still be a chance for showers and thunderstorms, mainly during the afternoon hours on Monday. These upper-level troughs will result in near-normal temperatures (highs in the upper 70s to low 80s), which will provide much needed relief from the ongoing heat wave. && .LONG TERM /TUESDAY THROUGH THURSDAY/... On Tuesday, upper-level ridging builds in before the synoptic pattern becomes less amplified for the rest of the forecast. This forecast period will be fairly similar to what we've been seeing the past week or so: hot temperatures with highs in the upper 80s to low 90s with diurnally-forced isolated to scattered showers and thunderstorms mainly during the afternoon hours. Dew points also creep back up into the upper 60s to near 70 by midweek as well, making it uncomfortably humid. && .AVIATION /12Z Friday THROUGH Tuesday/... VFR conditions will continue through the first 6 hrs of the TAF period at all terminals. Southerly winds around 5 to 10 knots, slightly higher with downsloping at ERI. Diurnally driven showers and thunderstorms expected to develop early this afternoon, with locally heavy rain dropping VSBYs and CIGs to MVFR at times. Meanwhile a frontal boundary will bring a more linear line of storms starting around noon in the west and trekking east through the early evening. Gusty winds around 35kt will be possible with the line and any strong pulse storm this afternoon. Behind the front more stable conditions will develop and look for a MVFR deck to develop which will continue into Saturday. Gradually drier air will filter in from the west lifting/eroding clouds but for the central and eastern terminals plan for mostly cloudy conditions and on/off again showers and thunderstorms into Saturday afternoon. Outlook...Non-VFR ceilings possible in lower ceilings Saturday morning. Non-VFR could linger across portions of NE OH and NW PA through Saturday night. && .MARINE... Southerly winds of 10 knots or less expected during the daytime hours today. Southwest winds begin strengthening late tonight to around 15 knots ahead of an approaching cold front. This cold front is expected to cross Lake Erie Saturday morning with west to northwest winds increasing to 15 to 25 knots most of the day Saturday. At this point, based on much of the model guidance, it seems probable that a Small Craft Advisory and Beach Hazard Statement will be needed for much of the day Saturday. Winds weaken Saturday night and Sunday but should persist out of the west and northwest behind a weak front that moves across Lake Erie late Saturday night into Sunday morning. West to northwest winds persist through Monday before becoming weak and variable on Tuesday as weak high pressure builds into the area on Tuesday. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...Jamison NEAR TERM...Jamison SHORT TERM...Saunders LONG TERM...Saunders AVIATION...Jamison MARINE...Saunders
Hazardous weather outlook, Jul 10, 3:58 AM EDT, 8 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 358 AM EDT Fri Jul 10 2020 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-110800- Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga- Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull- Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow- Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie- 358 AM EDT Fri Jul 10 2020 This Hazardous Weather Outlook is for north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Today and tonight. Showers and thunderstorms will be capable of producing heavy rain and localized flooding. Some storms could approach strong to severe levels with damaging wind gusts being the primary threat. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ061-142>149-162>169-110800- Lake Erie open waters from Ripley to Buffalo NY- Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from Maumee Bay to Reno Beach OH- Lake Erie open waters from Reno Beach to The Islands OH- Lake Erie open waters from The Islands to Vermilion OH- Lake Erie open waters from Vermilion to Avon Point OH- Lake Erie open waters from Avon Point to Willowick OH- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY- 358 AM EDT Fri Jul 10 2020 This Hazardous Weather Outlook is for central Lake Erie, eastern Lake Erie and western Lake Erie. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 10, 11:23 AM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1123 AM EDT FRI JUL 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND DMG 2 E BELLEVUE 41.28N 82.81W
07/09/2020 HURON OH TRAINED SPOTTER
SIGNIFICANT TREE DAMAGE ALONG STATE ROUTE
113. TIME ESTIMATED FROM RADAR.
&&Special weather statement, Jul 10, 11:54 AM EDT, 45 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1154 AM EDT Fri Jul 10 2020
OHZ011-012-101630-
Lake-Cuyahoga-
1154 AM EDT Fri Jul 10 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CUYAHOGA AND
SOUTHWESTERN LAKE COUNTIES...
At 1154 AM EDT, a strong thunderstorm was located over Euclid, or
near Willowick, moving northeast at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Cleveland, Willowick, Euclid, Cleveland Heights, Willoughby,
Eastlake, Timberlake, Lakeline, South Euclid, East Cleveland,
Wickliffe, Richmond Heights, Willoughby Hills, Highland Heights,
Bratenahl and Waite Hill.
LAT...LON 4161 8139 4151 8155 4155 8161 4162 8153
4162 8150 4170 8141
TIME...MOT...LOC 1554Z 209DEG 20KT 4159 8153
ClarkSpecial weather statement, Jul 10, 12:31 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1231 PM EDT Fri Jul 10 2020
OHZ003-006-101700-
Wood-Lucas-
1231 PM EDT Fri Jul 10 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WOOD AND LUCAS
COUNTIES...
At 1231 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Blissfield to Deshler. Movement was
northeast at 25 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Toledo, Bowling Green, Swanton, Perrysburg, Oregon, Sylvania,
Rossford, Waterville, Northwood, Whitehouse, North Baltimore,
Holland, Weston, Maumee, Ottawa Hills, Walbridge, Pemberville,
Millbury, Haskins and Luckey.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4172 8388 4173 8346 4173 8345 4172 8347
4170 8346 4169 8343 4169 8335 4171 8334
4166 8324 4165 8324 4162 8325 4162 8342
4119 8343 4116 8356 4117 8388
TIME...MOT...LOC 1631Z 219DEG 24KT 4178 8383 4121 8388
ClarkThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 8:14 PM EDT | Special Weather Statement | CLE | Geauga | 46 min |
| Jul 9, 8:39 PM EDT | Special Weather Statement | CLE | Erie, Huron | 36 min |
| Jul 10, 11:54 AM EDT | Special Weather Statement | CLE | Cuyahoga | 36 min |
| Jul 10, 12:29 PM EDT | Severe Thunderstorm Warning | CLE | Hancock | 61 min |
| Jul 10, 12:31 PM EDT | Special Weather Statement | CLE | Lucas, Wood | 29 min |
| Jul 10, 12:43 PM EDT | Special Weather Statement | CLE | Marion, Wyandot | 32 min |
| Jul 10, 12:46 PM EDT | Special Weather Statement | CLE | Knox, Morrow | 44 min |
| Jul 10, 12:50 PM EDT | Severe Thunderstorm Warning | CLE | Marion | 40 min |
| Jul 10, 1:02 PM EDT | Special Weather Statement | CLE | Mahoning | 28 min |
| Jul 10, 1:05 PM EDT | Severe Thunderstorm Warning | CLE | Knox, Morrow | 55 min |
| Jul 10, 1:15 PM EDT | Special Marine Warning | CLE | 90 min | |
| Jul 10, 1:19 PM EDT | Special Weather Statement | CLE | Seneca | 41 min |
| Jul 10, 1:26 PM EDT | Special Weather Statement | CLE | Trumbull | 64 min |
| Jul 10, 1:27 PM EDT | Severe Thunderstorm Warning | CLE | Crawford, Hancock, Seneca, Wyandot | 63 min |
| Jul 10, 1:31 PM EDT | Severe Thunderstorm Warning | CLE | Trumbull | 44 min |
| Jul 10, 1:32 PM EDT | Special Weather Statement | CLE | Mahoning | 58 min |
| Jul 10, 1:35 PM EDT | Special Marine Warning | CLE | 115 min | |
| Jul 10, 1:43 PM EDT | Special Weather Statement | CLE | Lucas, Ottawa, Sandusky, Seneca | 62 min |
| Jul 10, 1:51 PM EDT | Areal Flood Advisory | CLE | Trumbull | 3 hr |
| Jul 10, 1:53 PM EDT | Severe Thunderstorm Warning | CLE | Ottawa, Sandusky | 52 min |
| Jul 10, 2:02 PM EDT | Severe Thunderstorm Warning | CLE | Erie, Huron, Seneca | 58 min |
| Jul 10, 2:06 PM EDT | Special Weather Statement | CLE | Ashtabula, Lake | 54 min |
| Jul 10, 2:18 PM EDT | Flash Flood Warning | CLE | Trumbull | 2 hr |
| Jul 10, 2:26 PM EDT | Areal Flood Advisory | CLE | Ottawa, Sandusky | 109 min |
| Jul 10, 2:32 PM EDT | Special Weather Statement | CLE | Crawford, Marion, Wyandot | 28 min |
| Jul 10, 2:45 PM EDT | Severe Thunderstorm Warning | CLE | Lorain | 40 min |
| Jul 10, 2:50 PM EDT | Special Marine Warning | CLE | 98 min | |
| Jul 10, 2:59 PM EDT | Severe Thunderstorm Warning | CLE | Crawford, Marion, Morrow | 46 min |
| Jul 10, 3:09 PM EDT | Special Weather Statement | CLE | Huron | 66 min |
| Jul 10, 3:14 PM EDT | Severe Thunderstorm Warning | CLE | Huron, Seneca | 34 min |
| Jul 10, 3:32 PM EDT | Severe Thunderstorm Warning | CLE | Knox, Morrow | 58 min |
| Jul 10, 3:33 PM EDT | Special Marine Warning | CLE | 87 min | |
| Jul 10, 3:40 PM EDT | Small Craft Advisory | CLE | 30 hr | |
| Jul 10, 4:28 PM EDT | Special Weather Statement | CLE | Stark | 47 min |
| Jul 10, 4:47 PM EDT | Special Weather Statement | CLE | Cuyahoga | 28 min |
| Jul 10, 4:57 PM EDT | Special Weather Statement | CLE | Mahoning | 63 min |
| Jul 10, 4:59 PM EDT | Special Weather Statement | CLE | Lake | 61 min |
| Jul 10, 5:03 PM EDT | Special Marine Warning | CLE | 61 min | |
| Jul 10, 5:18 PM EDT | Special Marine Warning | CLE | 48 min | |
| Jul 10, 5:27 PM EDT | Special Weather Statement | CLE | Trumbull | 63 min |
| Jul 10, 5:54 PM EDT | Severe Thunderstorm Warning | CLE | Trumbull | 30 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.